A discussion of secondary parkinsonism would not be complete without at least a brief review of drug induced parkinsonism. Drug-induced parkinsonism, one of the most common causes of secondary parkinsonism, may coexist with tardive dyskinesia. In a study in patients in the hospital, 51% of the 95 patients had drug-induced parkinsonism (75). The symptoms in drug induced parkinsonism are often bilateral at onset, whereas idiopathic PD is asymmetric at onset, but this clinical observation does not reliably differentiate between the two forms of parkinsonism. Tremor in drug-induced par-kinsonism is generally high-frequency 7- to 8-Hz action tremor rather than a rest tremor as seen in idiopathic PD. Women tend to have drug-induced parkinsonism more frequently than men, the opposite of gender distribution in idiopathic PD. Most of the cases of drug-induced parkinsonism occur in patients over 40 yr of age. Parkinsonian symptoms occur generally 10-30 d after starting the drug. It is important to wait 3 months after withdrawal of medication before diagnosing drug-induced parkinsonism. The withdrawal of the suspected drug is usually followed 4-8 weeks later by the disappearance of clinical symptoms. In some cases, the parkinsonian symptoms, however, persist and these cases are suspected to have preclinical PD, in which the initial symptoms were triggered by the exposure to the dopamine receptor-blocking drug (76). There are a variety of drugs including dopam-ine depletors, dopamine blockers, antihypertensives such as methyldopa and amiodarone, calcium channel blockers such as flunarizine and cinnarazine, and serotonine selective reuptake inhibitors such as fluoxetine, all of which can cause drug-induced parkinsonism. Drug-induced parkinsonism can be treated by withdrawal of the causative agent, but in some cases amantadine and levodopa have been useful (77). Drug-induced parkinsonism is associated with other involuntary movements including bucco-lingulo-masticatory syndrome, focal dystonia, stereotypies, akathisia, and gait disturbance (78). Recovery is noted in 60-70% patients in 7 weeks after drug withdrawal, but it may take about 15-18 months in some patients (79). Hardie et al. (78) reported persistence of parkinsonian symptoms in 14 patients after drug withdrawal. Striatal dopamine transporter imaging is normal unlike that seen in idiopathic PD (80).
Was this article helpful?